23 yo female- Do I have hypothyroidism?! Please help me!

In January 2012, I started taking lithium to treat bipolar disorder, after about seven years of depression and then a year or so of depression and manic periods. The dosage started out small but eventually went up to 1000mg a day. At the same time I had a contraceptive implant put in. Since then, my hormones have been all over the place and it's been a rollercoaster ride!

I gained about ten kilos, shooting up from a stable weight between 62-65kg to 75-77kg. There was absolutely no change to my diet or exercise routine. Since January 2012, my periods have been irregular, I usually have between 4-6 periods a year now (my last one was at the beginning of January 2015), and I often have a heavy painful period for a week, a few days off, and then another week of heavy painful period.

I stopped taking lithium in the summer of 2013 (with my psychiatrist's consent), but my weight has not shifted, despite no change to my eating habits. Since January of this year, I have been eating clean, vegetables, grilled chicken breast, minimal alcohol, and running up to 25km a week, I have not lost a single kilo! I don't understand! Three years ago I was ten kilos lighter and eating whatever I wanted with almost no exercise. I know lithium is considered a cause of hypothyroidism, but is it possible that the lithium could still be affecting me this far along?

I have a history of glandular problems, and am very susceptible to swollen glands in my neck, often when flying or due to cold, and swollen tonsils. I am also very sensitive to the cold, especially in my hands.

I am unable to eat heavy foods such as pasta or pizza without feeling bloated and nauseous and reacting very badly to it. Even without these foods, I often experience bloating in my stomach despite having eaten nothing processed or particularly large portion-wise.

The last few months I have had increasing aches and pains in my lower back. I was diagnosed with sclerosis a few years ago, and it affected me in that I couldn't stand up for long periods of time, however, recently it has been affecting my ability to sleep and I feel discomfort when sitting down.

Lastly, in the last month or so, I have experienced difficulty swallowing, and have sometimes felt discomfort and panic when trying to swallow, particularly when eating dairy products and meat, or when running or exercising. For a moment it feels like I am choking, and when eating, it feels like I'm not sure if the food is going to go down or stay lodged in my throat. This is obviously not a very nice feeling.

Could anyone help me or give me any sort of advice? I don't want to be a drama queen and jump to conclusions, but is hypothyroidism a possibility? If not, what else could it be?!

Thank you for your help and support!

5 Replies

  • Hi Lolls, Have you had a thyroid test? That's the best way to tell. However, it certainly sounds like hypo. In fact, you could have been hypo before taking the lithium, because bi-polar and depression are symptoms of low thyroid. and the lithium won't have helped.

    I suggest you go to your doctor and ask for TSH FT4, FT3, antiTPO, antiTg, vit D, vit B12, folat, ferritin and iron. He might not do all of them, but it's a start. Then, ask for a copy of the results - it's your legal right to have one - with the ranges and post them on here. Someone will then be able to advise you further.

    Hugs, Grey

  • Lolls, have a look at this :


  • hi

    I agree with greygoose. Ask for a TFT and Vitamins & maybe coeliac testing if you're bloating++.

    good luck :)

  • Thank you so much for the fantastic advice, a great start and has clarified a lot for me already, I will keep this thread updated! making a doctors appointment this week!

  • It would be better if you started a new thread every time you had something to tell us, otherwise, we're likely to miss it. :)

You may also like...